Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 16, NWS Cheyenne, WY

March 26, 20215 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Mar 26, 2021, 3:29 PM MDT for 5 counties in Wyoming. It took effect at Mar 28, 2021, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 26, 2021, 3:29 PM MDT (21:29 UTC)
In effect from
Mar 28, 2021, 6:00 AM MDT
Expired
Mar 27, 2021, 1:54 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS75 KCYS 262129
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
329 PM MDT Fri Mar 26 2021

WYZ106-110-116-117-272115-
/O.NEW.KCYS.HW.A.0016.210328T1200Z-210329T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
329 PM MDT Fri Mar 26 2021

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins, the I-80 Summit between Cheyenne and
  Laramie and Bordeaux along I-25 north of Cheyenne.

* WHEN...From Sunday morning through Monday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Braun
2 follow-up statements
607 
WWUS75 KCYS 270918
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
318 AM MDT Sat Mar 27 2021

...STRONG GUSTY WINDS TO RETURN TO PORTIONS OF SOUTHEAST WYOMING
SUNDAY AND MONDAY...

WYZ101-104-105-109-111-113-115-272330-
/O.EXB.KCYS.HW.A.0016.210329T0600Z-210330T0300Z/
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Baggs, 
Saratoga, Encampment, Bosler, and Laramie
318 AM MDT Sat Mar 27 2021

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late Sunday night through Monday
evening. 

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.
 
* WHERE...The lower elevations of Carbon, Albany, and Converse
  county. This includes Laramie, Rawlins, Saratoga, and Douglas.

* WHEN...Late Sunday night through Monday evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. There will be a high risk for 
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-110-116-117-272330-
/O.EXT.KCYS.HW.A.0016.210328T1200Z-210330T0300Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
318 AM MDT Sat Mar 27 2021

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible.

* WHERE...Arlington and Elk Mountain along Interstate 80 between 
  Laramie and Rawlins, the I-80 Summit between Cheyenne and 
  Laramie and Bordeaux along I-25 north of Cheyenne. 

* WHEN...From Sunday morning through Monday evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. There will be a high risk for 
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
561 
WWUS75 KCYS 271954
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
154 PM MDT Sat Mar 27 2021

WYZ106-110-116-117-290600-
/O.UPG.KCYS.HW.A.0016.210328T1200Z-210330T0300Z/
/O.NEW.KCYS.HW.W.0023.210328T1200Z-210330T0300Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
154 PM MDT Sat Mar 27 2021

...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO 9 PM MDT
MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Arlington and Elk Mountain along Interstate 80 between 
  Laramie and Rawlins, the I-80 Summit between Cheyenne and 
  Laramie and Bordeaux along I-25 north of Cheyenne. 

* WHEN...From 6 AM Sunday to 9 PM MDT Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ101-104-105-109-111-113-115-290600-
/O.UPG.KCYS.HW.A.0016.210329T0600Z-210330T0300Z/
/O.NEW.KCYS.HW.W.0023.210329T0600Z-210330T0300Z/
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Baggs, 
Saratoga, Encampment, Bosler, and Laramie
154 PM MDT Sat Mar 27 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 9 PM
MDT MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...The lower elevations of Carbon, Albany, and Converse
  county. This includes Laramie, Rawlins, Saratoga, and Douglas.

* WHEN...From midnight Sunday night to 9 PM MDT Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-290600-
/O.NEW.KCYS.HW.A.0017.210329T1800Z-210330T0600Z/
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk, 
Redbird, Wheatland, Guernsey, Torrington, Cheyenne, 
and Pine Bluffs
154 PM MDT Sat Mar 27 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts 50 to 58 mph 
  possible.

* WHERE...Areas east of the I-25 corridor, including Niobrara,
  PLatte, Goshen, Laramie, Sioux, Dawes, Box Butte, Scotts Bluff,
  Banner, Morrill, Kimball and Cheyenne Counties. This includes
  the cities of Cheyenne, Scottsbluff, Chadron, Lusk, and
  Torrington. 

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Mar 26, 11:15 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 26, 11:15 AM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1115 AM MDT Fri Mar 26 2021

.UPDATE...
Issued at 805 AM MDT Fri Mar 26 2021

Just issued a Special Weather Statement for areas of dense fog
this morning between Cheyenne and Laramie. The SPS will continue
through mid-morning when snow showers are expected to move in a
break up the areas of fog, though should present visibility issues
of its own. Portions of I-80 along and near the Summit and areas along
the Laramie Valley will experience reduced visibilities, less
than one-quarter of a mile at times.

Please use caution this morning while driving. Slow down, use
your low beam headlights, and allow for some extra travel time to
safely reach your destination.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM MDT Fri Mar 26 2021

Tightening mid to upper level circulation continues to track to the
northeast over the Western Portion of Lake Erie, dragging its
associated cold front east of the Appalachians. In the western
portion of the CONUS, a cold front continues to dig to the south,
before slowing down considerably when it entered northern Wyoming.

Milder conditions remained on track earlier today, with current
radar imagery showing much of the precipitation to the north and
south of Cheyenne. Snow is still on track, with the arrival of the
cold front. Abundant moisture with this system, and some QC lift,
will enhance the precipitation and move from west to east as the
cold front continues its track. Latest model guidance keeps most of
the snow totals in the higher terrains, such as the Snowy Range and
Sierra Madres, with the peaks getting upward to around 4 to 6
inches. Higher valleys still could measure upwards to around
an inch, with decreasing totals east of the Laramie Range.

Upper level trough is expected to continue its trek to the east,
with a ridge of high pressure building across the CWA this weekend.
Mainly dry and pleasant weekend with temperatures returning to the
40s and low 50s for Saturday, and mid to high 60s for Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 340 AM MDT Fri Mar 26 2021

Models continue to show mild temperatures for Monday, ahead of the
next Pacific cold front and associated upper level trough. There
continue to be some minor timing differences with the GFS and
Canadian around 6 to 9 hours later with FROPA compared to the ECMWF.
These timing differences are not as bad compared to 24 hours ago,
but may result in slightly lower afternoon high temperatures if the
ECMWF verifies. Kept high temperatures a little below consensus, but
believe boundary layer mixing ahead of the front will be sufficient
enough to push temperatures into the mid 60s to low 70s across most
of the eastern plains by late Monday morning through Monday
afternoon. Any precipitation associated with the system should hold
off until the evening hours outside the mountains. It will be windy
on Monday ahead and just behind the cold front with widespread
westerly winds between 20 to 35 mph with higher gusts, strongest
across southeast Wyoming where High Wind headlines can not be ruled
out at this time.

As for precipitation, models have trended drier behind the front,
mainly due to how fast the system pushes through the area. Kept POP
between 20 to 40 percent with higher values over the mountains. Any
precip may be over by early to mid Tuesday afternoon across the
region with drier downslope northwest winds. Tuesday and Wednesday
will be much colder with highs struggling to reach 40 to 45 degrees
across most of the area.

Extended models then show a broad ridge of high pressure moving into
the area for several days into late next week. Expect dry conditions
by Thursday and next Friday with highs well above normal as 700mb
temperatures climb above 5c.

&&

.AVIATION...(For the 18Z TAFS through 18z Saturday morning)
Issued at 1115 AM MDT Fri Mar 26 2021

Sctd rain and snow showers will be over the area into this evening
with associated MVFR/IFR cigs and visibilities, especially affecting
KRWL and the Neb Panhandle terminals.  Conditions expected to
improve to VFR later tonight into Saturday morning.

&&

.FIRE WEATHER...
Issued at 355 AM MDT Fri Mar 26 2021

Fire weather concerns will remain low through Saturday with minimum
relative humidities above 40 percent, chances for rain and snow showers,
and a lingering snow pack. Drier, windy and milder weather will raise
fire weather concerns somewhat Sunday and Monday with minimum relative
humidities of 20 to 25 percent. Cooler and unsettled weather is expected
late Monday through Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...MD
LONG TERM...TJT
AVIATION...RE
FIRE WEATHER...MJ/MD

In the hours before

Local storm report, Mar 26, 2:22 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
222 PM MDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     SNOW             8 S GERING              41.71N 103.67W
03/26/2021  M2.0 INCH        SCOTTS BLUFF       NE   PUBLIC

&&

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.